Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 8, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 14, 1998, 2:50 AM CDT for Grand Forks County, Walsh County, North Dakota. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 1998, 2:50 AM CDT (07:50 UTC)
- Expired
- May 14, 1998, 3:05 AM CDT
- In force
- 15 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
Counties Grand Forks County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 71 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 655 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 7.3
The text
As transmitted, in the capitals the NWS used until 2016.
337 WUUS1 KFAR 140753 RRA SVRFAR NDC035-099-140805- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 250 AM CDT THU MAY 14 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GRAND FORKS COUNTY IN NORTHEASTERN NORTH DAKOTA SOUTHEASTERN WALSH COUNTY IN NORTHEASTERN NORTH DAKOTA * UNTIL 305 AM CDT * AT 250 AM CDT...DOPPLER RADAR INDICATED A SEVER THUNDERSOTRM 5 MILES EAST OF FOREST RIVER OR 20 MILES NORTHWEST OF GRAND FORKS. THE STORM WAS MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... CROSSING I-29 BY 305 AM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. GSF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:40 AM CDT, 10 minutes earlier.
Area forecast discussion, May 14, 2:40 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 240 AM CDT THU MAY 14 1998 SEVERE WEATHER KEEPING US BUSY...SO NO TIME FOR AN AFD THIS MORNING. WP
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 12:52 AM CDT | Severe Thunderstorm Warning | FGF | Benson | 33 min |
| May 14, 1:25 AM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 30 min |
| May 14, 1:47 AM CDT | Severe Thunderstorm Warning | FGF | Nelson | 33 min |
| May 14, 2:16 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 34 min |
| May 14, 1:26 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 49 min |
| May 14, 1:56 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 49 min |
| May 14, 2:31 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 49 min |
| May 14, 6:53 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.